Alert archive / Hawaii / High Surf Warnings in 2025

High Surf Warning 2, NWS Honolulu, HI

January 16, 20254 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 16, 2025, 3:32 PM HST for 4 counties in Hawaii. It took effect at Jan 17, 2025, 12:00 AM HST. It was in force for 39 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2025, 3:32 PM HST (01:32 UTC)
In effect from
Jan 17, 2025, 12:00 AM HST
Expired
Jan 18, 2025, 3:19 PM HST
In force
39 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2025-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2025-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

203 
WHHW40 PHFO 170132
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
332 PM HST Thu Jan 16 2025

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.An extra-large west-northwest to northwest swell (300 to 320 
degrees) will steadily fill in late tonight into Friday and peak 
Friday afternoon through the evening. For the Big Island, the
west-northwest swell will steadily fill in through the day and
peak Friday night into Saturday.

HIZ001-003-006-007-017-029-037-039-040-045-047-171445-
/O.NEW.PHFO.SU.W.0002.250117T1000Z-250118T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
332 PM HST Thu Jan 16 2025

...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST
SATURDAY...

* WHAT...Surf steadily building to 25 to 35 feet along north 
  facing shores and 15 to 25 feet along west facing shores on 
  Friday.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...From midnight tonight to 6 AM HST Saturday.

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, coastal benches, and lava flows creating the
  potential for impacts to coastal properties and infrastructure,
  including roadways. Powerful longshore and rip currents will be
  present at most beaches. Large breaking waves and strong
  currents may impact harbor entrances and channels causing
  challenging boat handling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$

HIZ023-026-051-171445-
/O.NEW.PHFO.SU.W.0002.250117T2000Z-250118T1600Z/
Kona-Kohala-Big Island South-
332 PM HST Thu Jan 16 2025

...HIGH SURF WARNING IN EFFECT FROM 10 AM FRIDAY TO 6 AM HST
SATURDAY...

* WHAT...Surf building to 8 to 12 feet by Friday evening.

* WHERE...West facing shores of the Big Island.

* WHEN...From 10 AM Friday to 6 AM HST Saturday.

* IMPACTS...High. Expect very strong breaking waves and powerful 
  currents. Waves breaking in channel entrances may make 
  navigating the channels dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$
5 follow-up statements
459 
WHHW40 PHFO 171340
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
340 AM HST Fri Jan 17 2025

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A large northwest swell will steadily fill in today and peak 
this afternoon through evening. For Big Island, a westerly
component to this swell will steadily fill in through the day and
peak tonight.

HIZ001-003-006-007-017-029-037-039-040-045-047-180245-
/O.EXT.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
340 AM HST Fri Jan 17 2025

...HIGH SURF WARNING IS IN EFFECT UNTIL 6 PM HST SATURDAY
EVENING... 

* WHAT...25 to 35 foot surf along north facing shores. 18 to 22
  feet along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...High. Expect very strong breaking waves and powerful 
  currents. Waves breaking in channel entrances may make 
  navigating the channels dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$

HIZ023-026-051-180245-
/O.CON.PHFO.SU.W.0002.250117T2000Z-250118T1600Z/
Kona-Kohala-Big Island South-
340 AM HST Fri Jan 17 2025

...HIGH SURF WARNING IS IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
HST SATURDAY MORNING...

* WHAT...8 to 12 foot surf by evening.

* WHERE...West facing shores of Big Island.

* WHEN...From 10 AM today to 6 AM HST Saturday.

* IMPACTS...High. Expect very strong breaking waves and powerful 
  currents. Waves breaking in channel entrances may make 
  navigating the channels dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$
851 
WHHW40 PHFO 171400 CCA
CFWHFO

Coastal Hazard Message...CORRECTED
National Weather Service Honolulu HI
400 AM HST Fri Jan 17 2025

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF WARNING IS IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
HST SATURDAY MORNING FOR WEST FACING SHORES OF BIG ISLAND...

.A large northwest swell will steadily fill in today and peak this 
afternoon through evening. For Big Island, a westerly component to
this swell will steadily fill in through the day and peak tonight.

HIZ001-003-006-007-017-029-037-039-040-045-047-180245-
/O.COR.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
400 AM HST Fri Jan 17 2025

...HIGH SURF WARNING IS IN EFFECT UNTIL 6 PM HST SATURDAY EVENING...


* WHAT...Surf of 25 to 35 feet surf along north facing shores.
  Surf of 18 to 22 feet along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, coastal benches, and lava flows creating the
  potential for impacts to coastal properties and infrastructure,
  including roadways. Powerful longshore and rip currents will be
  present at most beaches. Large breaking waves and strong
  currents may impact harbor entrances and channels causing
  challenging boat handling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$

HIZ023-026-051-180245-
/O.COR.PHFO.SU.W.0002.250117T2000Z-250118T1600Z/
Kona-Kohala-Big Island South-
400 AM HST Fri Jan 17 2025

...HIGH SURF WARNING IS IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
HST SATURDAY MORNING...

* WHAT...Surf building 8 to 12 feet by this evening.

* WHERE...West facing shores of Big Island.

* WHEN...From 10 AM today to 6 AM HST Saturday.

* IMPACTS...High. Expect very strong breaking waves and powerful
  currents. Waves breaking in channel entrances may make  
  navigating the channels dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$
581 
WHHW40 PHFO 180148
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
348 PM HST Fri Jan 17 2025

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING
SHORES OF THE BIG ISLAND... 

.An extra-large west-northwest to northwest (300 to 320 degree) 
swell will peak this afternoon and evening then slowly decline
through Saturday. For Big Island, the west-northwest swell should
peak tonight into early Saturday then steadily decline over the
weekend.

HIZ023-026-051-181500-
/O.EXT.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/
Kona-Kohala-Big Island South-
348 PM HST Fri Jan 17 2025

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...Surf of 8 to 12 feet.

* WHERE...West facing shores of Big Island.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...High. Expect very strong breaking waves and powerful 
  currents. Waves breaking in channel entrances may make 
  navigating the channels dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$

HIZ001-003-006-007-017-029-037-039-040-045-047-181500-
/O.CON.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
348 PM HST Fri Jan 17 2025

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...Surf of 25 to 35 feet surf along north facing shores.
  Surf of 18 to 24 feet along west facing shores. 

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, coastal benches, and lava flows creating the
  potential for impacts to coastal properties and infrastructure,
  including roadways. Powerful longshore and rip currents will be
  present at most beaches. Large breaking waves and strong
  currents may impact harbor entrances and channels causing
  challenging boat handling.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$
084 
WHHW40 PHFO 181344
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
344 AM HST Sat Jan 18 2025

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST
FACING SHORES OF BIG ISLAND...

.A large west northwest swell that peaked last night will be 
slowly declining through the day. 

HIZ001-003-006-007-017-023-026-029-037-039-040-045-047-051-190245-
/O.CON.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kona-Kohala-Kauai North-Molokai Windward-
Molokai North-Molokai West-Maui Central Valley North-
Windward Haleakala-Big Island South-
344 AM HST Sat Jan 18 2025

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING... 

* WHAT...Surf of 25 to 30 feet surf along north facing shores.
  Surf of 18 to 22 feet along west facing shores. Surf of 8 to 12
  feet along Big Island west facing shores. 

* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai, and north facing shores of Maui. West facing shores of
  Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, coastal benches, and lava flows creating the
  potential for impacts to coastal properties and infrastructure,
  including roadways. Powerful longshore and rip currents will be
  present at most beaches. Large breaking waves and strong 
  currents may impact harbor entrances and channels causing 
  challenging boat handling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$
570 
WHHW40 PHFO 190119
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
319 PM HST Sat Jan 18 2025

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A large west northwest swell will slowly decline through Sunday.

HIZ001-003-006-007-017-029-037-039-040-045-047-191430-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/
/O.NEW.PHFO.SU.Y.0004.250119T0119Z-250120T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
319 PM HST Sat Jan 18 2025

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Surf of 15 to 20 feet surf along north facing shores.
  Surf of 10 to 14 feet along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Moderate. Strong breaking waves and strong currents
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$

HIZ023-026-051-190230-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/
Kona-Kohala-Big Island South-
319 PM HST Sat Jan 18 2025

...HIGH SURF WARNING IS CANCELLED...

Surf heights have fallen below warning and advisory levels,
therefore the warning is cancelled.

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 16, 9:54 AM HST, 5 hours 38 minutes earlier.

Area forecast discussion, Jan 16, 9:54 AM HST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
954 AM HST Thu Jan 16 2025

.SYNOPSIS...
Sea breezes bring a few interior clouds and showers today
following by a brief round of showers and developing northerly
winds as a cold front advances through the area tonight into
Saturday. Cool and dry weather anticipated for the weekend.

&&

.DISCUSSION...

A stout trade wind inversion slopes upward from around 5kft at Lihue
to nearly 8kft at Hilo at press time. Surface pressure falls in
advance of a digging shortwave trough have largely eradicated the
surface pressure gradient leading to variables winds which have
given way to gentle offshore land breezes in select sheltered
locations. Shower activity on radar is slow-moving and generally
directed offshore with the exception of the Puna District of the Big
Island where light onshore southeasterlies persist. Sea breezes will
develop this afternoon giving rise to inland clouds and a few
showers, especially over southern and eastern slopes where
convergence will be maximized. A few heavier showers will be
possible over the Big Island slopes which resides on the western
periphery of meaningful large scale forcing.

Aloft, the islands are positioned at the inflection point between
expansive deep ridging to the west and upper troughing to the east.
As the aforementioned wave digs south, it will bring a wave of
strong forcing for ascent north and east of the islands where heavy
showers and thunderstorms will be possible. Locally, this feature
will usher a shallow cold front through the area bringing little
more than a transient period of clouds and showers tonight into
Friday, particularly along north-facing slopes as moderate
northerlies develop coincident with the approach of the front. Just
a slight chance of an afternoon t-storm or two over the terrain of
the Big Island and/or Maui on Friday afternoon as the front advances
into the eastern end of the state.

Moderate to locally breezy northerlies then advect much drier air
into the forecast area Friday night into Saturday guaranteed to
bring a chill to the air as dewpoints fall well into the 50s. At the
same time, expansive mid-level ridging anchored west of the area
will build over the state in the wake of the departing trough.
Strong subsidence will force the trade wind inversion below 5kft
areawide for the balance of the weekend. This stability combined
with stout dry advection in the boundary layer brings assurance of a
dry pattern for several days following the cold frontal passage with
little more than an isolated light shower possible windward and
mauka.

Strong consensus exists among the extended guidance that another
upper wave will dig toward the islands during the middle of next
week causing trades to weaken once more. This likely precedes
another cold front pushing into the forecast area.
&&

.AVIATION...

Winds will remain light across the state today as a front
approaches from the northwest, allowing for sea breezes to
develop and bring clouds and a few showers to leeward and interior
areas by the afternoon. The cold front will move down the island
chain late tonight through tomorrow, bringing showers along its
boundary and northerly winds in its wake. VFR conditions will
generally prevail, but MVFR will be possible in showers.

No AIRMETs are in effect.

&&

.MARINE...

A front approaching the state will bring some unsettled weather
later today into Friday with a chance of thunderstorms around
Maui and the Big Island waters. The shallow front will reach Kauai
later tonight, then bring gentle to moderate northwest winds as
it moves down the island chain into Saturday morning. High
pressure will then build in behind the front this weekend, leading
to increasing fresh to strong northeast trade winds.

A new long-period west-northwest to northwest swell (300 degree
to 320 degree) should steadily fill in tonight into Friday and
will produce warning level surf across most north and west facing
shores on Friday and likely through at least the first half of
Saturday. This swell is expected to peak Friday afternoon through
the evening. Seas will also get above the 10 ft threshold and a
Small Craft Advisory will be issued for waters exposed to this
swell. The swell will gradually decline from late Saturday into
Monday, followed by a slightly smaller northwest swell by next
Wednesday.

An out of season south swell will arrive later today and last
through the weekend. An increase in small inconsistent swell will
start this morning, followed by a larger more consistent energy
pulse arriving on Friday. South shore surf will rise slightly
above summertime average levels during the peak of the swell from
Friday to Saturday. This swell will gradually decline on Sunday
and Monday.

East shore surf will remain small as trade winds become
disrupted. Rough east shore surf will rebuild Saturday night and
Sunday as northeasterly trade winds strengthen, then decline again
early next week as trade winds ease.

&&

.FIRE WEATHER...

Critical fire weather conditions are not anticipated during the
forecast period. However, Saturday and Sunday will be worth
monitoring as they feature the lowest post-frontal relative
humidities and a relative peak in N to NE winds. While not
anticipated at this time, the highest probability to reach
critical thresholds will be Sunday afternoon.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JVC
AVIATION...Farris
MARINE...Kino
FIRE WEATHER...JVC

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:30 PM HSTSmall Craft AdvisoryHFO4 days

Nearby

High Surf Warnings in Hawaii, 2025Every high surf warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.